Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Infant having granules in stool after taking antibiotics for ear infection. Is this a concern?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
My 16 month old son currently has an ear infection and is on an antibiotic starting yesterday evening. For the past two days he has had stool that has white looking seeds about the size of a sesame seed in his stool. He has not had anything to eat that would resemble the seed looking objects in his stool. Is this cause for concern?
Posted Thu, 19 Apr 2012 in Child Health
Answered by Dr. Andrew Rynne MD 1 hour later
Hi there. Thank you for posting your question here at XXXXXXX

What you describe here is not any cause for concern. What your son is passing in his bowel movements are the empty casings of the slow-release granules that go to make up the antibiotic that he is taking. These are, of necessity, not designed to be broken down by his digestive processes.

I hope this answers your question and that you will accept it. Thanks again. Here is to your son's speedy recovery from ear infection, otherwise know as otitis media!
Above answer was peer-reviewed by
Follow-up: Infant having granules in stool after taking antibiotics for ear infection. Is this a concern? 1 hour later
Hello Dr. Rynne,

Thanks for answering my question very much appreciated, but I do have one concern with the answer. The antibiotic my son is taking is an oral antibiotic that is administered by syringe. My assumption and correct me if I am wrong is that when you write of a casing you are referring to a capsule or possibly a pill and not an oral solution that is a powder solution reconstituted with saline. I neglected to post the specifics of the antibiotic, nevertheless; given the newly posted information is there still no need for concern. Any help would be greatly appreciated.

Thanks and look forward to your reply!
Answered by Dr. Andrew Rynne MD 10 hours later
Hi there. Thank you for your follow up question.

To answer your question further I would need to know the name, manufacturer and strength per 5cc of the antibiotic being given to your son. At his age of 16 months, I knew that what he was taking had to be in suspension and not a tablet or capsule.

In formulating oral suspension paediatric antibiotics, the manufactures often use what they call mini-matrix granules. This masks the otherwise very bitter taste of the active ingredient, the antibiotic itself. I still think that it is the remnants of this inert substance that you are seeing in your son's bowel movement. I still think that there is no cause for concern.

The pharmacist, who dispensed this antibiotic, should be able to confirm this for you. Please let me know if I am incorrect. There are other possible but rare explanations.

Thanks again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor